Alert archive / Arizona / Wind Advisories in 2020
Wind Advisory 16, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this wind advisory at Dec 12, 2020, 2:28 AM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at Dec 12, 2020, 11:00 AM MST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Dec 12, 2020, 2:28 AM MST (09:28 UTC)
- In effect from
- Dec 12, 2020, 11:00 AM MST
- Expired
- Dec 12, 2020, 9:05 PM MST
- In force
- 10 hr
- Issued by
- NWS Flagstaff, AZ
Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 09:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 9.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1873 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
259 WWUS75 KFGZ 120928 NPWFGZ URGENT - WEATHER MESSAGE National Weather Service Flagstaff AZ 228 AM MST Sat Dec 12 2020 AZZ012-013-015-016-130000- /O.NEW.KFGZ.WI.Y.0016.201212T1800Z-201213T0000Z/ Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Western Mogollon Rim-Eastern Mogollon Rim- Including the cities of Wupatki N.M., Tuba City, Winslow, Holbrook, Snowflake, Flagstaff, Williams, Munds Park, Heber, Happy Jack, and Forest Lakes 228 AM MST Sat Dec 12 2020 ...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 5 PM MST THIS AFTERNOON... * WHAT...Southwest winds 15 to 25 mph with gusts 35 to 45 mph expected. * WHERE...Mogollon Rim from Flagstaff eastward into the Little Colorado River Valley. Strongest winds will be northeast of the higher terrain including Doney Park, Meteor Crater, and Snowflake. * WHEN...From 11 AM this morning to 5 PM MST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. In addition, winds this strong can make driving difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ AZZ014-017-130000- /O.NEW.KFGZ.WI.Y.0016.201212T1800Z-201213T0300Z/ Little Colorado River Valley in Apache County-White Mountains- Including the cities of St. Johns, Springerville, Show Low, Greer, and Pinetop 228 AM MST Sat Dec 12 2020 ...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MST THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts 35 to 50 mph expected. * WHERE...Southern Apache County. Strongest winds will be near Springerville and Greer. * WHEN...From 11 AM this morning to 8 PM MST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. In addition, winds this strong can make driving difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/flagstaff
3 follow-up statements
283 WWUS75 KFGZ 122035 NPWFGZ URGENT - WEATHER MESSAGE National Weather Service Flagstaff AZ 135 PM MST Sat Dec 12 2020 AZZ012-013-015-016-130000- /O.CON.KFGZ.WI.Y.0016.000000T0000Z-201213T0000Z/ Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Western Mogollon Rim-Eastern Mogollon Rim- Including the cities of Wupatki N.M., Tuba City, Winslow, Holbrook, Snowflake, Flagstaff, Williams, Munds Park, Heber, Happy Jack, and Forest Lakes 135 PM MST Sat Dec 12 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...Southwest winds 20 to 25 mph with gusts up to 45 mph. * WHERE...Mogollon Rim from Flagstaff eastward into the Little Colorado River Valley. Strongest winds will be northeast of the higher terrain including Doney Park, Meteor Crater, and Snowflake. * WHEN...Until 5 PM MST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. In addition, winds this strong can make driving difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ AZZ014-017-130300- /O.CON.KFGZ.WI.Y.0016.000000T0000Z-201213T0300Z/ Little Colorado River Valley in Apache County-White Mountains- Including the cities of St. Johns, Springerville, Show Low, Greer, and Pinetop 135 PM MST Sat Dec 12 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Southern Apache County. Strongest winds will be near Springerville and Greer. * WHEN...Until 8 PM MST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. In addition, winds this strong can make driving difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/flagstaff
065 WWUS75 KFGZ 122351 NPWFGZ URGENT - WEATHER MESSAGE National Weather Service Flagstaff AZ 451 PM MST Sat Dec 12 2020 AZZ012-015-130100- /O.EXP.KFGZ.WI.Y.0016.000000T0000Z-201213T0000Z/ Little Colorado River Valley in Coconino County- Western Mogollon Rim- Including the cities of Wupatki N.M., Tuba City, Flagstaff, Williams, and Munds Park 451 PM MST Sat Dec 12 2020 ...WIND ADVISORY WILL EXPIRE AT 5 PM MST THIS AFTERNOON... Frontal boundary in moving east out of Coconino County with winds dropping off behind the front. $$ AZZ014-017-130500- /O.EXT.KFGZ.WI.Y.0016.000000T0000Z-201213T0500Z/ Little Colorado River Valley in Apache County-White Mountains- Including the cities of St. Johns, Springerville, Show Low, Greer, and Pinetop 451 PM MST Sat Dec 12 2020 ...WIND ADVISORY NOW IN EFFECT UNTIL 10 PM MST THIS EVENING... * WHAT...West winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Southern Apache County. Strongest winds will be near Springerville and Greer. * WHEN...Until 10 PM MST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. In addition, winds this strong can make driving difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ AZZ013-016-130200- /O.EXT.KFGZ.WI.Y.0016.000000T0000Z-201213T0200Z/ Little Colorado River Valley in Navajo County- Eastern Mogollon Rim- Including the cities of Winslow, Holbrook, Snowflake, Heber, Happy Jack, and Forest Lakes 451 PM MST Sat Dec 12 2020 ...WIND ADVISORY NOW IN EFFECT UNTIL 7 PM MST THIS EVENING... * WHAT...Southwest winds 15 to 25 mph with gusts up to 40 mph. * WHERE...Mogollon Rim from Flagstaff eastward into the Little Colorado River Valley. Strongest winds will be northeast of the higher terrain including Doney Park, Meteor Crater, and Snowflake. * WHEN...Until 7 PM MST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. In addition, winds this strong can make driving difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/flagstaff
571 WWUS75 KFGZ 130405 NPWFGZ URGENT - WEATHER MESSAGE National Weather Service Flagstaff AZ 905 PM MST Sat Dec 12 2020 AZZ014-017-130515- /O.CAN.KFGZ.WI.Y.0016.000000T0000Z-201213T0500Z/ Little Colorado River Valley in Apache County-White Mountains- Including the cities of St. Johns, Springerville, Show Low, Greer, and Pinetop 905 PM MST Sat Dec 12 2020 ...WIND ADVISORY IS CANCELLED... Canceling the Wind Advisory for southern Apache County as the winds have decreased below criteria over the last half hour. $$ For more information from the National Weather Service visit https://weather.gov/flagstaff
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at Dec 11, 8:54 PM MST, 5 hours 34 minutes earlier.
Area forecast discussion, Dec 11, 8:54 PM MST, 5 hours 34 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 854 PM MST Fri Dec 11 2020 .SYNOPSIS...A series of weather systems will bring continued unsettled weather and cold temperatures through Tuesday. The main impacts will be colder temperatures and periods of gusty winds with the most impactful snow along the Kaibab and in the Chuska Mountains. && .UPDATE...Satellite imagery shows the high clouds moving off to the east revealing the upslope stratus and fog underneath it. The period of clear upper-level skies will allow radiation cooling and fog formation before the next band of high clouds come in early in the morning. Surface observations indicate the night time inversion setting up with winds going calm. Increased the areas of patchy upslope fog overnight. Otherwise, the earlier forecast is on track. && .PREV DISCUSSION /215 PM MST/...Unsettled weather is in store for the weekend with multiple shots of cold air and wind in the forecast. Tonight into early Saturday - High clouds have streamed in across the area this afternoon and will continue overnight likely keeping much of the radiation fog from forming again. However, the southwest flow up the rim along with low level moisture will allow some areas of localized upslope fog to be possible from Happy Jack southward to Payson. Overnight clouds will likely also keep low temperatures from bottoming out quite so much. Saturday afternoon through Saturday Evening - A trough is progged to move southward across the Pacific Northwest into the Great Basin and across northern Arizona by Saturday. This will bring a chance for rain and mountain snow from the Mogollon Rim northward. Rain and snow accumulations are expected to remain light (on the order of a few hundredths to tenths for most places) with the highest amounts on the Kaibab Plateau and in the Chuska Mountains. Amounts of 2-4 inches will be possible through Buffalo Pass with slick driving conditions possible Saturday morning through Sunday. Other areas across Ft Defiance and the Chinle Valley could see snow amounts less than 1 inch. Along with the chances for rain and mountain snow, we will see an increase in southwest winds on Saturday afternoon with gusts to 30 mph possible. Locally higher gusts of 35-40 mph will be possible near Springerville and Greer. Sunday morning through Sunday Evening - Behind the Saturday trough, northwest gradients will tighten with strong, cold northwesterly flow setting in across the area. Through the morning, surface winds will shift to become more northeasterly with gusty winds possible along and south of the high terrain in typical northeast downslope areas such as Sedona and areas on the south side of the Mogollon Rim. Areas in and just south of the San Fransisco Peaks north along Highway 180 will see strong winds Sunday morning as well. The wind will make overnight lows Sunday morning tricky as any area that sees the winds go calm could really bottom out. Dew points drop to the single digits and below zero with clear skies. Day shift and midnight shift both chose to go with a blend of NBM and CONSMOS to find some middle ground between the cold and warmer guidance. Highs on Sunday will be downright chilly as cold air filters in from the north. Monday and Tuesday - Another trough passage will occur Monday into Tuesday morning bringing similar windy and cold weather with even less precipitation. Temperatures will remain cool on Monday and Tuesday as a result of this secondary shot of cold air. Wednesday through the end of the week we will see ridging build in with temperatures moderating. More unsettled weather is possible by the end of the week into next weekend. && .AVIATION...For the 06Z package...Most locations will see VFR conditions through 16Z Saturday. The exception, expect localized IFR conditions due to low ceilings along and west of a KPAN-KFLG line over southwest facing upslope regions, including the KFLG and KSEZ terminals. Surface winds generally southwest at 5-10 kt overnight will become west to southwest at 10-20 kt gusting to 30 kt by Saturday afternoon. A strong cold front will push southward through the region Saturday afternoon and evening, bringing a period of mainly snow to areas along/east of a line from KGCN-KFLG-KPAN. Widespread MVFR and areas IFR with this precipitation. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...On Saturday look for gusty southwest winds in response to a weather disturbance brushing the area. This disturbance will lead to scattered rain and snow showers late Saturday along and north of the Mogollon Rim and White Mountains. Winds turning gusty from the north to northeast on Sunday with a drier air mass moving in. Otherwise, cold. Monday through Wednesday...Another round of gusty winds from Monday into Tuesday. Winds westerly on Monday turning northerly on Tuesday. Lighter winds by Wednesday. Cold and dry through the period. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...DB/ET AVIATION...JJ FIRE WEATHER...McCollum For Northern Arizona weather information visit weather.gov/flagstaff
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 12, 2:33 AM MST | Winter Weather Advisory | FGZ | Apache | 19 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.